Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 210, NWS New Orleans, LA

November 24, 2004Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Nov 24, 2004, 5:11 AM CST for Saint Bernard Parish, Louisiana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 24, 2004, 5:11 AM CST (11:11 UTC)
Expired
Nov 24, 2004, 6:15 AM CST
In force
64 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 11:00 PM CSTSevere Thunderstorm WatchSPC7 hr
Nov 24, 2:50 AM CSTTornado WatchSPC3 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 11.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 866 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 241111
SVRLIX
LAC087-241215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
511 AM CST WED NOV 24 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 615 AM CST

* AT 508 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR CHALMETTE...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL ST. BERNARD PARISH AT 530 AM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2991 8990 2994 8997 2999 9000 3000 8984
      2997 8984 2994 8979 2996 8972 2995 8969
      2993 8974 2990 8971 2986 8990

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 3:50 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Nov 24, 3:50 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTION...
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
350 AM CST WED NOV 24 2004

.DISCUSSION...SIGNIFICANT SEVERE WEATHER EVENT IN PROGRESS EARLY
THIS MORNING ACROSS THE FORECAST AREA WITH A FAST MOVING SQUALL LINE
MOVING THROUGH AND SEVERAL SUPERCELLS IN ADVANCE OF THE LINE...
THEREFORE WILL KEEP THE DISCUSSION SHORT. SEVERE WEATHER WILL REMAIN
A THREAT THROUGH THE EARLY MORNING AS UPPER LOW/TROUGH LIFTS
NORTHEAST ACROSS THE LOWER MISSISSIPPI VALLEY AND ASSOCIATED STRONG
SURFACE COLD FRONT PUSHES THROUGH. STRONG DIFFLUENCE ALOFT NOTED ON
WATER VAPOR IMAGERY ACROSS AREA AND 06Z SIL SOUNDING INDICATED
STRONG SPEED AND DIRECTIONAL SHEAR WITH LARGE HELICITY VALUES.
MOST OF THE CONVECTION WILL EXIT THE AREA DURING THE MORNING
HOURS...HOWEVER WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS IN FAR
EASTERN ZONES INTO THE AFTERNOON. OTHERWISE...FEW CHANGES MADE TO
GRIDS AND FORECAST BEYOND TODAY WITH COOLER AND DRY WEATHER ON TAP
FOR THANKSGIVING AND FRIDAY WITH THE NEXT CHANCE FOR RAIN STILL ON
TRACK FOR THE WEEKEND AS THE NEXT UPPER TROUGH SWINGS THROUGH. MORE
RAIN POSSIBLE EARLY NEXT WORK WEEK AS WEAK DISTURBANCES TRAVERSE THE
AREA IN SOUTHWEST FLOW ALOFT AHEAD OF ANOTHER UPPER LOW/TROUGH OVER
SOUTHWEST CONUS.

&&

PRELIM POINT TEMP/POPS...
MCB 70 40 57 35 / 60 00 00 00
BTR 70 45 58 39 / 50 00 00 00
MSY 73 49 59 45 / 80 00 00 00
GPT 74 44 59 38 / 80 00 00 00

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
MS...NONE.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY PQL TO
ATCHAFALAYA RIVER OUT 60 NM EXCLUDING LAKES PONTCHARTRAIN AND
MAUREPAS.

&&

CORRECTED SMALL CRAFT ADVISORY AREA

11
Hazardous weather outlook, Nov 24, 5:00 AM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CST WED NOV 24 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-241700-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
500 AM CST WED NOV 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DURING
THE MORNING GENERALLY EAST OF A MCCOMB MISSISSIPPI TO MORGAN CITY
LOUISIANA LINE. THE MAIN THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE
DAMAGING WINDS AND ISOLATED TORNADOES.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF COASTAL
WATERS FROM PASCAGOULA MISSISSIPPI TO THE ATCHAFALAYA RIVER OUT
60 NM FOR WINDS OF 20 TO 25 KNOTS AND SEAS UP TO 7 FEET.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND AGAIN
SUNDAY NIGHT THROUGH TUESDAY. AT THIS TIME NO ORGANIZED SEVERE
WEATHER IS EXPECTED.

MARINE...SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE
THURSDAY AS WINDS OF 20 TO 25 KNOTS PREVAIL BEFORE DIMINISHING
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

In the hours before

Local storm report, Nov 24, 2:00 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
200 AM CST WED NOV 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TORNADO         LACOMBE                  30.31N 89.93W
11/24/2004                  ST. TAMMANY         LA   PUBLIC

            TORNADO SPOTTED.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            *** 4 INJ *** SLIDELL PD REPORTING 80-90 HOMES DAMAGED
            WITH A FEW HOMES LIFTED FROM THEIR FOUNDATION IN BEL AIR
            SUBDIVISION WITH INJURIES.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            NUMEROUS PROPERTY DAMAGE REPORTS ALONG AIRPORT RD.

1240 AM     TORNADO         SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            DAMAGE REPORTED AT CENTENNIAL PARK.

1240 AM     TSTM WND GST    SLIDELL                  30.28N 89.78W
11/24/2004                  ST. TAMMANY         LA   LAW ENFORCEMENT

            70 MPH WIND GUST AT NWS SLIDELL.

&&

17
Special weather statement, Nov 24, 4:22 AM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
422 AM CST WED NOV 24 2004

LAZ034>037-047-048-MSZ068>070-241100-
AMITE-EAST BATON ROUGE-EAST FELICIANA-PIKE-POINTE COUPEE-ST HELENA-
WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
422 AM CST WED NOV 24 2004

TORNADO WATCH NUMBER 894 HAS BEEN CANCELLED FOR THE FOLLOWING
LOCATIONS.

IN LOUISIANA...THE PARISHES OF POINTE COUPEE...EAST FELICIANA...
WEST FELICIANA...EAST BATON ROUGE...WEST BATON ROUGE...AND ST.
HELENA PARISHES ARE NO LONGER IN A TORNADO WATCH.

IN MISSISSIPPI...THE COUNTIES OF WILKINSON...AMITE AND PIKE ARE NO
LONGER IN A TORNADO WATCH.

THE THREAT OF SEVERE WEATHER HAS ENDED IN THESE LOCATIONS.

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 11:39 PM CSTSpecial Marine WarningLIX36 min
Nov 24, 12:12 AM CSTSpecial Marine WarningLIX18 min
Nov 24, 12:16 AM CSTTornado WarningLIXSaint Tammany29 min
Nov 24, 12:30 AM CSTSpecial Marine WarningLIX15 min
Nov 24, 12:46 AM CSTTornado WarningLIXSaint Tammany44 min
Nov 24, 1:48 AM CSTTornado WarningLIXTangipahoa, Washington27 min
Nov 24, 2:01 AM CSTSevere Thunderstorm WarningLIXPointe Coupee, West Feliciana59 min
Nov 24, 2:04 AM CSTTornado WarningLIXSaint Tammany, Tangipahoa26 min
Nov 24, 2:10 AM CSTTornado WarningLIXSaint James, Saint John the Baptist35 min
Nov 24, 2:19 AM CSTSpecial Marine WarningLIX26 min
Nov 24, 2:22 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge68 min
Nov 24, 2:26 AM CSTTornado WarningLIXWashington34 min
Nov 24, 2:35 AM CSTTornado WarningLIXSaint Tammany, Washington40 min
Nov 24, 2:48 AM CSTSpecial Marine WarningLIX27 min
Nov 24, 2:48 AM CSTTornado WarningLIXLivingston27 min
Nov 24, 2:52 AM CSTSevere Thunderstorm WarningLIXSaint Helena, Tangipahoa53 min
Nov 24, 2:53 AM CSTTornado WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa37 min
Nov 24, 3:17 AM CSTSevere Thunderstorm WarningLIXLivingston58 min
Nov 24, 3:23 AM CSTSevere Thunderstorm WarningLIXAscension, Assumption52 min
Nov 24, 3:24 AM CSTTornado WarningLIXSaint Charles, Saint John the Baptist36 min
Nov 24, 3:33 AM CSTTornado WarningLIXSaint Tammany27 min
Nov 24, 3:38 AM CSTTornado WarningLIXWashington37 min
Nov 24, 3:40 AM CSTTornado WarningLIXAscension35 min
Nov 24, 3:41 AM CSTSpecial Marine WarningLIX34 min
Nov 24, 3:58 AM CSTSevere Thunderstorm WarningLIXLafourche, Saint James, Saint John the Baptist, Terrebonne62 min
Nov 24, 4:00 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 4:02 AM CSTSevere Thunderstorm WarningLIXSaint Tammany43 min
Nov 24, 4:06 AM CSTTornado WarningLIXJefferson, Saint Charles54 min
Nov 24, 4:13 AM CSTSevere Thunderstorm WarningLIXWashington32 min
Nov 24, 4:17 AM CSTTornado WarningLIXSaint Tammany58 min
Nov 24, 4:26 AM CSTTornado WarningLIXLafourche64 min
Nov 24, 4:27 AM CSTTornado WarningLIXJefferson, Orleans, Saint Bernard33 min
Nov 24, 4:32 AM CSTSpecial Marine WarningLIX118 min
Nov 24, 4:55 AM CSTTornado WarningLIXOrleans, Saint Tammany65 min
Nov 24, 5:00 AM CSTTornado WarningLIXJefferson60 min
Nov 24, 5:04 AM CSTTornado WarningLIXPlaquemines56 min
Nov 24, 5:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:29 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 5:34 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche26 min
Nov 24, 6:03 AM CSTSevere Thunderstorm WarningLIXPlaquemines57 min
Nov 24, 7:01 AM CSTSevere Thunderstorm WarningLIXPlaquemines29 min
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 7:15 AM CSTSpecial Marine WarningLIX2 hr
Nov 24, 9:00 AM CSTSpecial Marine WarningLIX60 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.